Alert archive / Nebraska / Tornado Warnings in 2009
Tornado Warning 18, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Aug 15, 2009, 6:48 PM CDT for Pierce County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2009, 6:48 PM CDT (23:48 UTC)
- Expired
- Aug 15, 2009, 7:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
County Pierce County, NE
The radar
The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KOAX 152348
TOROAX
NEC139-160030-
/O.NEW.KOAX.TO.W.0018.090815T2348Z-090816T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT SAT AUG 15 2009
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* TORNADO WARNING FOR...
PIERCE COUNTY IN NORTHEAST NEBRASKA
* UNTIL 730 PM CDT
* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 11 MILES SOUTH OF PLAINVIEW...OR 21 MILES
NORTHWEST OF NORFOLK...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
FOSTER...WILLOW CREEK STATE RECREATION AREA...THE HIGHWAY 81 AND 20
JUNCTION...PIERCE...OSMOND AND MCLEAN
LAT...LON 4244 9752 4243 9737 4214 9737 4209 9783
4226 9784
TIME...MOT...LOC 2348Z 250DEG 14KT 4220 9776
$$
CHERMOK6 follow-up statements
000
WWUS53 KOAX 152359
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT SAT AUG 15 2009
NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
659 PM CDT SAT AUG 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...
AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FOSTER...OR 19
MILES NORTHWEST OF NORFOLK...MOVING EAST AT 20 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...FOSTER...WILLOW
CREEK STATE RECREATION AREA...PIERCE...OSMOND AND THE HIGHWAY 81 AND
20 JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 4212 9777 4226 9780 4244 9752 4243 9737
4214 9737
TIME...MOT...LOC 2358Z 258DEG 17KT 4221 9769
$$
CHERMOK000
WWUS53 KOAX 160004
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT SAT AUG 15 2009
NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
704 PM CDT SAT AUG 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...
AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FOSTER...OR 18
MILES NORTHWEST OF NORFOLK...MOVING EAST AT 20 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...WILLOW CREEK STATE
RECREATION AREA...PIERCE AND THE HIGHWAY 81 AND 20 JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 4214 9737 4214 9762 4214 9775 4228 9775
4244 9752 4243 9737
TIME...MOT...LOC 0004Z 258DEG 17KT 4222 9765
$$
CHERMOK000
WWUS53 KOAX 160012
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
712 PM CDT SAT AUG 15 2009
NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
712 PM CDT SAT AUG 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...
AT 707 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO
NEAR WILLOW CREEK STATE RECREATION AREA...OR 16 MILES NORTHWEST OF
NORFOLK...MOVING EAST AT 25 MPH. RADAR HAS INDICATED SOME WEAKENING
IN THE ROTATION...HOWEVER IT COULD STILL BE PRODUCING A TORNADO.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...PIERCE...THE
HIGHWAY 81 AND 20 JUNCTION AND MCLEAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER INSIDE THE LOWEST LEVEL OF A STURDY BUILDING.
&&
LAT...LON 4212 9777 4226 9780 4244 9752 4243 9737
4214 9737
TIME...MOT...LOC 0010Z 253DEG 20KT 4222 9760
$$
CHERMOK000
WWUS53 KOAX 160020
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
720 PM CDT SAT AUG 15 2009
NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
720 PM CDT SAT AUG 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR PIERCE
COUNTY...
AT 716 PM CDT...DOPPLER RADAR INDICATED A POSSIBLE TORNADO AROUND 7
MILES NORTHWEST OF PIERCE NEAR THE JUNCTIONS OF HIGHWAYS 121 AND 13.
TRAINED SPOTTERS REPORTED A POSSIBLE ROTATING WALL IN THIS AREA.
THE AREA IS 16 MILES NORTHWEST OF NORFOLK. THE STORM WAS MOVING
EAST NORTHEAST AT 20 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...PIERCE...OSMOND AND
THE HIGHWAY 81 AND 20 JUNCTION.
&&
LAT...LON 4214 9737 4214 9762 4214 9775 4228 9775
4244 9752 4243 9737
TIME...MOT...LOC 0018Z 249DEG 15KT 4223 9758
$$
CHERMOK000
WWUS53 KOAX 160023
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
723 PM CDT SAT AUG 15 2009
NEC139-160030-
/O.CON.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
723 PM CDT SAT AUG 15 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
PIERCE COUNTY...
AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS POSSIBLE TORNADO WAS LOCATED ABOUT 4 MILES
NORTHWEST OF PIERCE...OR 15 MILES NORTHWEST OF NORFOLK...MOVING EAST
AT 20 MPH.
LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...THE HIGHWAY 81 AND
20 JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
STRONG STRAIGHT LINE WINDS.
&&
LAT...LON 4214 9737 4215 9762 4228 9766 4244 9752
4243 9737
TIME...MOT...LOC 0023Z 253DEG 18KT 4224 9753
$$
CHERMOK000
WWUS53 KOAX 160031
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
731 PM CDT SAT AUG 15 2009
NEC139-160040-
/O.EXP.KOAX.TO.W.0018.000000T0000Z-090816T0030Z/
PIERCE NE-
731 PM CDT SAT AUG 15 2009
...THE TORNADO WARNING FOR EASTERN PIERCE COUNTY EXPIRED AT 730 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS...VERY HEAVY RAIN AND
SMALL HAIL ARE STILL POSSIBLE WITH THIS THUNDERSTORM FROM PIERCE TO
THE WAYNE COUNTY LINE THROUGH 750 PM.
LAT...LON 4214 9737 4215 9762 4228 9766 4244 9752
4243 9737
TIME...MOT...LOC 0023Z 253DEG 18KT 4224 9753
$$
CHERMOKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:23 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 15, 3:23 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 323 PM CDT SAT AUG 15 2009 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD TWO PRIMARY SHRTWV TROFS OF INTEREST FOR THE CWA. THE FIRST WAS OVER WRN NEB AND THE NEXT UPSTRM WV WAS OVER UT. ANALYSIS OF H5 TO H7 DELTA-T INDCD FAIRLY WEAK LAPSE RATES ACRS THE HI PLAINS WITH DIFFERENCES OF 16 TO 18 C. A SIG LO LVL MOISTURE AXIS WAS IN PLACE ACRS THE PLAINS THOUGH WITH A +15 C DEWPOINT FM THE TX PANHANDLE TO SE SD. 19Z SFC ANLYS IDNCD LO PRES OVR NE SD WITH A TROF SWD THRU CNTRL NEB TO A LO OVR NW KS. THE SFC CDFNT ACTUALLY EXTNDD FM SRN ND INTO WRN SD. REGIONAL RADAR MOSAIC INDCD SCT TSRA INCREASING IN COVERAGE OVR CNTR/NE NEB AS OF 20Z. FORECAST...TWO PERIODS OF TSRA SHLD AFFECT THE CWA OVERNIGHT. AFTN WATER VAPOR IMAGERY INDCD INITIAL WRN NEB SHRTWV TROF WAS NOW INTO CNTRL NEB. ALTHOUGH LO/MID LVL CLDS HAVE HELD TDY...SOME BREAKS IN THE CLDS HAVE ALLOWED FOR THE ATMOSPHERE OVR CNTRL NEB TO HEAT SOME AND THERE APPEARS TO BE ARND 1500 J/KG OF MLCAPE MODIFYING 12Z KTOP/KLBF SOUNDINGS. LITTLE INHIBITION REMAINS AND WITH DECENT LARGE-SCALE LIFT...SHLD SEE SHOWERS AND STORMS CONT TO INCREASE THIS AFTN/EVNG OVR ERN NEB. GIVEN THE GENERALLY WEAK DELTA-TS...FEEL SVR THREAT FAIRLY MARGINAL FOR HAIL. THETA-E DIFFS ARE RUNNING IN THE LOWER TO MID 20S...SO NOT OVERLY FAVORABLE FOR WINDS EITHER. SO CURRENTLY FEELING IS SVR WX THREAT IS FAIRLY MARGINAL...BUT NOT ZERO GIVEN INSTABILITY AND BULK SHEAR OF 30 KT. HEAVY RAINFALL IS ALSO A POSSIBILITY THIS EVNG AS LO LVL JET INCREASES AND PWATS GO OVER 2 INCHES. STORMS SHOULD GENERALLY MOV EWD THIS EVNG...BUT WL TEND TO LINGER OVR WRN IA AS THE LO LVL JET INCREASES. OTHER STORMS ARE GETTING GOING OVR THE WRN HI PLAINS AND THIS WILL START TO AFFECT OUR CWA AFTER 08Z AS A FORWARD PROPAGATING MCS. SVR THREAT HERE NOT TOTALLY ZERO...BUT STORMS SHLD BE WEAKENING IN INTENSITY AS THEY MOV INTO OUR FA. SFC CDFNT WL ENTER OUR WRN CWA LATE TONIGHT AND HAVE LOWERED SOME LOWS IN THE NW FA THAT SHOULD GET INTO SOME COOLER POST FRONTAL AIR BY MRNG. OTHERWISE STORMS SHLD BE EXITING THE CWA TO THE E ON SUN MRNG. SFC CDFNT WL CONT TO MAKE GOOD PROGRESS SWD THRU THE AREA DURING THE DAY LIMITING THE CHC OF REDEVELOPMENT. NEVERTHELESS WITH LITTLE CAPPING...ARND 1000 J/KG OF CAPE...AND SFC CONVERGENCE ALNG THE FNT WL CONT SOME CHC POPS IN THE SRN CWA FOR THE AFTN. AFTER THAT HAVE MAINTAINED SOME SCHC POPS IN THE FAR SRN CWA FOR MON/TUE CLOSER TO THE SFC FNT...BUT MOST AREAS SHOULD REMAIN DRY. MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT WITH MID WEEK STRONGER UPPER LEVEL SYSTEM MOVING THRU THE AREA /ALTHOUGH THE 06Z GFS WAS OUT OF THE GUIDANCE ENVELOPE/. HAVE INCREASED POPS FOR THE TUES NIGHT THRU THURS MRNG TIME FRAME FOR THIS. ALSO COOLED HIGHS AND LOWS FOR THIS PERIOD AS WELL. LEFT THE THURS THRU SAT PERIOD DRY AND COOL. BOUSTEAD && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... COMPLEX FORECAST THIS TAF CYCLE WITH LINGERING MVFR CIGS AS WELL AS POTENTIAL FOR RA/ISO TS THIS EVNG/TNGT. DO EXPECT MVFR CIGS TO LIFT AT LEAST TEMPORARILY IN THE LATE AFTN AS DRIER AIR WORKS IN FROM THE WEST...IN WAKE OF SHORTWAVE THAT PROVIDED EARLIER SHRA/TSRA. SHOULD SEE A BREAK IN PRECIP AT KOMA/KLNK BEFORE RENEWED POTENTIAL /MAINLY AFTER MIDNIGHT/ AS NEXT UPSTREAM WAVE MOVES ACROSS NEB...THOUGH CONVECTION IS DEVELOPING SW OF KOFK AND WILL IMPACT THAT SITE THIS AFTN. KEPT TS MENTION ON THE LOW SIDE AFTER MIDNIGHT...WITH JUST CB MENTIONS...AND HINTED AT LOWER CIGS RETURNING DURING SHRA BUT DID NOT GET TOO SPECIFIC YET. WINDS WILL SWITCH FROM S/SE TO N/NW TMRW MRNG AS A COLD FRONT MOVES THROUGH. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, Aug 15, 4:58 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 458 PM CDT SAT AUG 15 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161200- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 458 PM CDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS TONIGHT IN NORTHEAST NEBRASKA...MAINLY NORTHWEST OF A LINE FROM COLUMBUS TO WISNER AND THURSTON. MODERATE LEVELS OF INSTABILITY AND SHEAR WILL EXIST IN NORTHEAST NEBRASKA DURING THE EVENING AHEAD OF A COLD FRONT TO INCLUDE A SLIGHT RISK OF SEVERE STORMS. OTHER ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING ACROSS THE REST OF EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER...SEVERE STORMS ARE NOT EXPECTED HERE. MORE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...ESPECIALLY IN NORTHEAST NEBRASKA...AS STORMS DEVELOPING IN THE HIGH PLAINS SWEEP EAST. SEVERE STORMS ARE NOT EXPECTED WITH THIS SYSTEM...BUT GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY WHILE ISOLATED THUNDERSTORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA MONDAY AND TUESDAY...BETTER CHANCES FOR STORMS WILL EXIST ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA WEDNESDAY AND THURSDAY AS A STORM SYSTEM ROLLS INTO THE PLAINS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST NEBRASKA.
In the hours before
Local storm report, Aug 15, 5:34 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL VERDEL 42.81N 98.19W
08/15/2009 E0.88 INCH KNOX NE TRAINED SPOTTER
&&
CHERMOKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 39 min |
| Aug 15, 5:35 PM CDT | Flash Flood Warning | OAX | Antelope, Boone | 3 hr |
Nearby
Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.